Alert archive / Indiana / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS Wilmington, OH

July 29, 2024Preble County, Ohio; Union County, Wayne County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 29, 2024, 10:58 PM EDT for Preble County, Ohio; Union County, Wayne County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2024, 10:58 PM EDT (02:58 UTC)
Expired
Jul 30, 2024, 2:34 AM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Union County, IN, Wayne County, IN, Preble County, OH

The radar

The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 8:03 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 8:03 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
803 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An active weather pattern is in store for the region through the
week, potentially continuing into the upcoming weekend. Several
episodes of showers and storms are expected through this active
and unsettled regime. Seasonably warm and humid conditions will
prevail through the week as well.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered showers thunderstorms have developed in the moderately
unstable airmass across the area this afternoon. The best
coverage of storms thru afternoon will continue across the
Scioto River Valley closer to the mid level shortwave trof axis.

The focus shifts to developing storms over west central Indiana-
where storms were developing in a region of warm/moist ascent.
A mid level vorticity maximum forecast to move thru the Great
Lakes region will aid the development of a 30-35kt low level
jet. This will lead to an increase in storm coverage as they
track east southeast developing into an MCS.

CAM solutions indicate that this convective complex will have
its greatest impact over ILN/s southwest counties between 00Z
and 06Z. With PWATs near 2 inches and the potential for a longer
duration event - the main threat looks to be heavy rain and
localized flooding. Strong to damaging winds will also be
possible. Low pressure tracks thru the Great Lakes with a
southward attendant warm front pushing thru the Ohio Valley.
This allows the low level winds to back which increases the low
level shear values. This increase in low level shear supports
the potential for a tornado over the southwest later this
evening.

As the complex shifts east - low clouds are expected to
overspread the entire CWA. In the muggy/humid airmass low
temperatures to range from the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Northwest flow aloft with surface low tracking east thru the
southern Great Lakes Tuesday. The storm activity will decrease
from NW to SE early Tuesday as the low shifts.

A few afternoon showers and thunderstorms will be possible over
over central Ohio - otherwise the area is expected to be dry.
With the passage of a cold front winds will shift to the west-
northwest and clouds will decrease by afternoon. Highs on
Tuesday will range from 85 northeast to around 90 over the
southwest.

A brief dry period into Tuesday early evening before additional
storms round the ridge potentially affecting our southwest
counties overnight. Mild lows to range from the upper 60s to the
lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday morning, broad mid-level troughing will be in place
across New York and into the mid-Atlantic region. Ridging will be in
place in the southern plains and lower Mississippi Valley region. In
between these features, a general northwest flow pattern will be in
place through the Ohio Valley. This is expected to persist for a day
or two, before a more well-defined trough moves into the Great Lakes
area on Friday into Saturday. At the surface, very warm and moist
air will be in place, with dewpoints well into the 70s and
precipitable water values approaching two inches. The air mass will
begin to change on Friday, continuing to become slightly cooler and
drier through the weekend.

Convection and heat remain the two primary issues to address through
the extended forecast period. To begin with heat, it looks like
Wednesday and Thursday will be the warmest days of the forecast
period. Due to the influence of the ridge to the southwest, heights
will be highest over the Ohio Valley on Wednesday and Thursday. This
may result in some capping (reducing but not eliminating
thunderstorm chances) as well as a greater potential for heat. With
dewpoints well into the 70s, heat indices above 100 degrees appear
likely for at least a portion of the forecast area. Confidence in
this remains medium at most, since the potential exists for storms
to disrupt peak heating for at least part of the area.

The convective forecast for Wednesday and Thursday is one that would
support low-confidence forward-propagating MCS development. Some
models are suggesting an MCS may exist at 12Z Wednesday somewhere
near the ILN forecast area -- though favored perhaps just to the
southwest. Additional development is possible, if the cap can break,
by Wednesday afternoon or evening. If storms are able to develop in
this very unstable air mass, damaging winds would certainly be a
threat. This potential could continue into Thursday, but again,
confidence is low in any specifics.

By Thursday night into Friday, as a trough moves into the Great
Lakes, the overall pattern will become more favorable for forcing.
It is unclear if this will result in a greater severe weather
potential or not, since instability will be diminishing somewhat as
the air mass begins to change. Chances for convection will diminish
even further over the weekend, as the trough moves off to the east.
Dry conditions currently appear likely behind the trough axis,
mainly for Sunday and Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Complex of storms developing across Indiana expected to move
east and south this evening into the middle of the night. Best
coverage will be across KDAY/KCVG/KLUK. A bit more uncertainty
at KILN, with KCMH/KLCK likely remaining east of this complex
(although these terminals may still observe an isolated
shower/storm).

Tried to modify times in the TEMPO group to highlight most
favorable timing for thunderstorms. Heavy showers will likely
produce IFR vsbys, but CIG reductions are a bit more uncertain
with the showers. Enhancements in surface winds certainly
possible depending on structure/organization of the storm
complex, so will have to monitor and make any amendments as
needed.

After the showers end, CIG reductions become more favorable.
Widespread MVFR expected, with increasing confidence in IFR for
most terminals by early Tuesday morning. CIG improvements then
expected by mid to late morning on Tuesday.

Winds shift tonight from the south to the southwest overnight,
eventually becoming more westerly Tuesday afternoon.

OUTLOOK...Thunderstorms are possible Tuesday night through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Clark
Hazardous weather outlook, Jul 29, 3:48 PM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Mon Jul 29 2024

OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway-
Fairfield-Ross-Hocking-Pike-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may lead to localized flooding.

Additionally, heat index values in the upper 90s to around 100
degrees will be possible on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
088-302000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, south
central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Storms will affect the area this evening into the overnight hours.
Heavy rain and flooding will be the main threat. Strong to severe
storms will also be possible with damaging winds possible. Also, can
not rule out the potential for a tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may
lead to localized flooding.

Additionally, heat index values in the lower 100s will be possible
on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 9:29 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
929 PM EDT Mon Jul 29 2024

INZ066-OHZ070-300200-
Franklin IN-Butler OH-
929 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN AND BUTLER
COUNTIES THROUGH 1000 PM EDT...

At 929 PM EDT, a strong thunderstorm was located near Brookville,
moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Oxford, Brookville, Reily, Scipio, Cedar Grove, Mount Carmel,
Sharptown, St. Charles, Mounds State Recreation Area, Okeana, and
Mixersville.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3952 8504 3953 8487 3952 8482 3953 8481
      3953 8471 3933 8471 3936 8506
TIME...MOT...LOC 0129Z 279DEG 43KT 3946 8495

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jul 29, 9:42 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
942 PM EDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Dmg     Dublin                  39.81N 85.21W
07/29/2024                   Wayne              IN   Emergency Mngr

            Minor trees/power lines reported down in the
            area. Time estimated from radar.

&&

SFH
Local storm report, Jul 29, 9:43 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
943 PM EDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Tstm Wnd Dmg     Cambridge City          39.81N 85.17W
07/29/2024                   Wayne              IN   Emergency Mngr

            Minor trees/power lines reported down in the
            area. Time estimated from radar.

&&

SFH
Special weather statement, Jul 29, 9:59 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
959 PM EDT Mon Jul 29 2024

OHZ051-060-061-300230-
Montgomery OH-Preble OH-Miami OH-
959 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
PREBLE...SOUTHEASTERN DARKE...NORTHERN MONTGOMERY AND SOUTHWESTERN
MIAMI COUNTIES THROUGH 1030 PM EDT...

At 959 PM EDT, a strong thunderstorm was located near Lewisburg,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Eaton, West Milton, Lewisburg,
West Alexandria, Clayton, Union, Brookville, New Lebanon, Shiloh,
Phillipsburg, Verona, Fort Mckinley, Northview, Interstate 70 at US
Route 127, Drexel, and Pyrmont.

This includes the following Interstates...
 I-70 in Ohio between mile markers 10 and 32.
 I-75 in Ohio between mile markers 52 and 58.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3987 8464 3992 8446 3992 8443 3993 8443
      3997 8428 3974 8413 3969 8460
TIME...MOT...LOC 0159Z 257DEG 29KT 3980 8454

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Jul 29, 10:22 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1022 PM EDT Mon Jul 29 2024

INZ050-059-OHZ060-070-300245-
Wayne IN-Union IN-Butler OH-Preble OH-
1022 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE
AND CENTRAL UNION COUNTIES IN EAST CENTRAL INDIANA...SOUTHERN PREBLE
COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN BUTLER COUNTIES IN
SOUTHWESTERN OHIO THROUGH 1045 PM EDT...

At 1021 PM EDT, a strong thunderstorm was located 7 miles south of
Richmond, moving southeast at 20 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Richmond, Oxford, Eaton, Liberty, Camden, West Alexandria, West
College Corner, Salem, Abington, College Corner, Spring Grove,
Boston, Richmond Municipal Airport, Whitewater State Park, Goodwins
Corner, Oklahoma, West Florence, Cottage Grove, Morning Sun, and
Wheatville.

This includes the following Interstates...
 I-70 in Indiana between mile markers 153 and 156.
 I-70 in Ohio between mile markers 0 and 3.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3963 8500 3980 8499 3987 8487 3976 8453
      3961 8459 3950 8475
TIME...MOT...LOC 0221Z 300DEG 17KT 3973 8485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Jul 29, 10:29 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1029 PM EDT Mon Jul 29 2024

OHZ070-300300-
Butler OH-
1029 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN BUTLER
COUNTY THROUGH 1100 PM EDT...

At 1028 PM EDT, a strong thunderstorm was located near Hamilton,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Hamilton, Middletown, Fairfield, Monroe, Trenton, South Middletown,
West Chester, Ross, Seven Mile, Williamsdale, Olde West Chester,
Wetherington, New Miami, Millville, Hughes, Maud, Beckett Ridge,
Maustown, Mcgonigle, and St. Charles.

This includes I-75 in Ohio between mile markers 18 and 22.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3933 8475 3948 8475 3949 8438 3930 8438
TIME...MOT...LOC 0228Z 274DEG 19KT 3941 8467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:16 PM EDTSpecial Weather StatementILNGreene29 min
Jul 29, 9:50 PM EDTAreal Flood AdvisoryILNPreble68 min
Jul 29, 9:51 PM EDTTornado WarningILNButler39 min
Jul 29, 9:59 PM EDTSpecial Weather StatementILNMontgomery31 min
Jul 29, 10:22 PM EDTSpecial Weather StatementILNPreble23 min
Jul 29, 10:29 PM EDTSpecial Weather StatementILNButler31 min
Jul 29, 11:03 PM EDTSpecial Weather StatementILNFayette27 min
Jul 29, 11:17 PM EDTAreal Flood AdvisoryILNPreble4 hr
Jul 29, 11:26 PM EDTSpecial Weather StatementILNFayette34 min
Jul 29, 11:40 PM EDTFlash Flood WarningILNPreble3 hr
Jul 29, 11:49 PM EDTSpecial Weather StatementILNButler26 min
Jul 29, 11:55 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Warren3 hr
Jul 29, 11:56 PM EDTAreal Flood AdvisoryILNDarke, Preble8 hr
Jul 29, 11:57 PM EDTSpecial Weather StatementILNMadison48 min
Jul 30, 12:44 AM EDTSpecial Weather StatementILNButler, Preble46 min
Jul 30, 12:50 AM EDTFlash Flood Warning Considerable damage threatILNPreble107 min
Jul 30, 1:04 AM EDTSpecial Weather StatementILNButler, Hamilton, Warren56 min
Jul 30, 1:10 AM EDTFlash Flood WarningILNButler, Montgomery, Warren88 min
Jul 30, 1:14 AM EDTAreal Flood AdvisoryILNButler, Warren7 hr
Jul 30, 1:19 AM EDTSevere Thunderstorm WarningILNButler, Montgomery, Warren41 min
Jul 30, 1:37 AM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Highland, Warren38 min
Jul 30, 1:48 AM EDTTornado WarningILNClinton27 min
Jul 30, 1:55 AM EDTAreal Flood AdvisoryILNButler, Warren6 hr
Jul 30, 1:55 AM EDTTornado WarningILNClinton, Highland22 min
Jul 30, 2:09 AM EDTSevere Thunderstorm WarningILNBrown, Clinton, Fayette, Highland35 min
Jul 30, 2:34 AM EDTAreal Flood AdvisoryILNPreble5 hr
Jul 30, 2:35 AM EDTAreal Flood AdvisoryILNPreble5 hr
Jul 30, 2:36 AM EDTSpecial Weather StatementILNRoss24 min
Jul 30, 2:37 AM EDTAreal Flood AdvisoryILNPreble5 hr
Jul 30, 2:38 AM EDTAreal Flood AdvisoryILNButler, Montgomery, Warren5 hr
Jul 30, 3:18 AM EDTSevere Thunderstorm WarningILNAdams, Brown, Scioto57 min
Jul 30, 3:59 AM EDTSpecial Weather StatementILNScioto31 min
Jul 30, 4:18 AM EDTSevere Thunderstorm WarningILNScioto29 min
Jul 30, 2:15 AM EDTSpecial Weather StatementILNBracken, Grant, Pendleton45 min
Jul 30, 3:00 AM EDTSpecial Weather StatementILNMason45 min
Jul 29, 8:24 PM EDTSevere Thunderstorm WarningILNWayne36 min
Jul 29, 8:26 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Union34 min
Jul 29, 8:56 PM EDTSevere Thunderstorm WarningILNFayette, Wayne49 min
Jul 29, 8:58 PM EDTSpecial Weather StatementILNFranklin32 min
Jul 29, 9:00 PM EDTTornado WarningILNFayette, Wayne30 min
Jul 29, 9:05 PM EDTTornado WarningILNFranklin25 min
Jul 29, 9:28 PM EDTTornado WarningILNFayette, Union, Wayne32 min
Jul 29, 9:29 PM EDTSpecial Weather StatementILNFranklin31 min
Jul 29, 9:49 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne41 min
Jul 30, 12:06 AM EDTSpecial Weather StatementILNWayne39 min
Jul 30, 3:38 AM EDTRiver Flood WarningILNUnion, Wayne3 hr

Nearby

Flash Flood Warnings in Indiana, 2024Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.